New Jersey, 2003

Damaging Wind in New Jersey, December 14, 2003

December 14, 2003 · NWS PHI · 1 event in 1 county or zone

A squall line of showers produced wind gusts as strong as 70 mph mainly along the coastal communities of extreme southeast Monmouth County. Trees and wires were knocked down in Manasquan and Brielle Boroughs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A squall line of showers produced wind gusts as strong as 70 mph mainly along the coastal communities of extreme southeast Monmouth County. Trees and wires were knocked down in Manasquan and Brielle Boroughs. In Manasquan, the roof of a dugout blew away. Fences were damaged at Stockton Lake Park. In Belmar, a home under construction on 12th Avenue collapsed and damaged the side and roof of the home next door. Jersey Central Power and Light reported about 5,000 of its customers lost power in Monmouth County. The low pressure system that helped mix the near hurricane force winds aloft down to the surface moved from the lower Chesapeake Bay at 4 p.m. EST on the 14th to Delaware Bay at 7 p.m. EST on the 14th to Hammonton, New Jersey at 10 p.m. EST on the 14th and then just south of Jones Beach, New York at 1 a.m. EST on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 14, 3:59 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 3:59 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EST SUN DEC 14 2003

DROPPING WRNGS FM ALL BUT THE FAR NW 3 CTYS THIS EVENING FOR MXD
PCPN...BUT KEEPING AN ADVY FOR MUCH OF THE AREA TO THE S AS TEMPS
ARE STILL BLO FRZG IN AT LEAST SOME PARTS OF THE CTYS.

DROPPING FLD WATCH...THOUGH THERE STILL COULD BE SOME HVY RAIN OVR
THE SRN ZONES INTO THE EVE.

PCPN SHIELD SHOULD MOVE OFF TO THE N BY OR ARND MID...WITH SOME
WRAPAROUND SNW SHWRS IN THE NWRN ZONES INTO MON.

NXT SYS WED LOOKS LIKE IT COULD BE ANOTHER SOAKER...THOUGH AM A BIT
CONCERNED THAT ETA WAS SHOWING COLD AIR INTRUDING IN FM THE W DURG
THE DAY WED. COULD SEE SOME SNW ACCUMN WED NGT AS COLD AIR PUNCHES
IN BHND THE SYS.

THEN WNDY INTO FRI...AND OTR THAN SOME NW FLOW FLRYS IN THE N...DRY
THRU THE UPCOMING WKND.

ZONES ALREADY SENT.

.PHI...WINT STM WRNG THIS EVENING PA54-55, NJ1.
       WINT WX ADVY THIS EVENING PA60-62,68-69 NJ7-10.
       GALE WRNG CST AND DE BAY.

KRAUS
Hazardous weather outlook, Dec 14, 6:30 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST SUN DEC 14 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-141300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
612 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR
LOCATIONS NORTHWEST OF THE INTERSTATE 95 CORRIDOR. SIGNIFICANT SNOW
AND SLEET ACCUMULATION IS POSSIBLE DURING THAT TIME. FOUR TO SEVEN
INCHES ARE EXPECTED BEFORE A CHANGEOVER TO RAIN FROM NORTH CENTRAL
NEW JERSEY TO AREAS NORTH AND WEST OF PHILADELPHIA...SIX TO 12 INCHES
ARE EXPECTED FROM FAR NORTHWEST NEW JERSEY THROUGH THE LEHIGH
VALLEY...AND NINE TO 14 INCHES ARE EXPECTED OVER THE SOUTHERN
POCONOS. A FLOOD WATCH ALSO IS IN EFFECT FOR THE AREA NEAR AND JUST
NORTHWEST OF THE INTERSTATE 95 CORRIDOR. A WINTER WEATHER ADVISORY IS
IN EFFECT FROM THE INTERSTATE 95 CORRIDOR SOUTH TO ALL BUT COASTAL
NEW JERSEY AND DELAWARE, FAR SOUTHERN NEW JERSEY AND FAR SOUTHERN
DELAWARE. NORTHERN PORTIONS OF THE ADVISORY ARE EXPECTED ACCUMULATE
TWO TO FOUR INCHES OF SNOW AND SLEET BEFORE A CHANGEOVER TO RAIN BY
AROUND NOON...WHILE SOUTHERN PORTIONS OF THE ADVISORY WILL NOT
ACCUMUALATE MUCH SNOW BUT MAY SEE A LITTLE FREEZING RAIN. ALONG THE
NEW JERSEY AND DELAWARE COASTLINE, GALE WARNINGS ARE IN EFFECT. MINOR
TIDAL FLOODING AND BEACH EROSION MAY OCCUR ALONG THE DELAWARE NEW
JERSEY COASTLINE, AND MINOR TIDAL FLOODING MAY OCCUR UP INTO THE
DELAWARE BAY INTO THE TIDAL DELAWARE RIVER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING
REPORTS GREATLY APPRECIATED.

MPD

In the hours before

Special weather statement, Dec 14, 5:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
503 PM EST SUN DEC 14 2003

DEZ001>004-NJZ012>014-016>027-PAZ070-071-151100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
503 PM EST SUN DEC 14 2003

...MINOR TIDAL FLOODING THIS EVENING...

INTENSIFYING LOW PRESSURE MOVING NORTH UP THE DELMARVA PENINSULA
THIS AFTERNOON WILL CONTINUE NORTH THROUGH NEW JERSEY AND REACH NEW
ENGLAND EARLY MONDAY.

THE STRONG EAST WINDS ALONG THE NEW JERSEY AND DELAWARE COASTS HAVE
RAISED TIDES TO 2 TO 3 FT ABOVE ASTRONOMICAL NORMALS.  THIS...WHEN
COMBINED WITH LOCALLY HEAVY RAINS...HAS RESULTED IN MINOR TIDAL
FLOODING ALONG THE COAST AND IN THE ADJACENT BACK BAYS...INCLUDING
DELAWARE AND RARITAN BAYS.

FORTUNATELY...THE NORMAL HIGH TIDES FOR TODAY ARE RELATIVELY LOW SO
THAT THE ADDITIONAL STORM SURGE IS NOT EXPECTED TO PRODUCE ANY
SERIOUS COASTAL FLOODING.

HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONTS WILL OCCUR
FROM LATE THIS EVENING TO AROUND MIDNIGHT. UP THE BAYS AND INLETS...
THE NEXT HIGH TIDE WILL OCCUR AFTER MIDNIGHT TONIGHT.

AS WINDS TURN TO THE WEST OR NORTHWEST LATER TONIGHT...WATER LEVELS
SHOULD BEGIN TO RECEDE. HOWEVER...ANOTHER COASTAL STORM COULD CAUSE
REPEATED PROBLEMS ON WEDNESDAY.

The radar

The Philadelphia radar (KDIX), 36 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
December 14, 6:15 PM EST to 6:45 PM EST
Where
Monmouth County, Brielle
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -74.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327648.